Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 20, 2009, 6:45 PM CDT for Franklin County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2009, 6:45 PM CDT (23:45 UTC)
- Expired
- Jun 20, 2009, 7:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:05 PM CDT | FUNNEL CLOUD | 3 Nw Richmond, KS | |
| Jun 20, 7:09 PM CDT | FUNNEL CLOUD | 2 Sw Princeton, KS | |
| Jun 20, 7:11 PM CDT | TORNADO | 1 Sw Princeton, KS | BRIEF TOUCHDOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1534 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KTOP 202345 TORTOP KSC059-210030- /O.NEW.KTOP.TO.W.0016.090620T2345Z-090621T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 645 PM CDT SAT JUN 20 2009 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS... * UNTIL 730 PM CDT * AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTHWEST OF PRINCETON...OR 14 MILES SOUTHWEST OF OTTAWA...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... PRINCETON... RANTOUL... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3841 9541 3851 9544 3864 9505 3845 9506 TIME...MOT...LOC 2345Z 254DEG 20KT 3845 9539 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:25 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 20, 3:25 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT SAT JUN 20 2009 .DISCUSSION... AREA OF SHOWERS INVOF A WMFNT WERE MOVING NE ACROSS THE CWA. PLUME OF MOISTURE FEEDING INTO THE CENTRAL/SOUTHERN PLAINS WAS SHRINKING BUT ANOTHER ROUND OF PRECIP IS POSSIBLE OVERNIGHT AS LLVL FRONTOGENISIS/H85 MOIST TRANSPORT VECTS INCREASE AND A 35-40KT LLVL JET MOVES THROUGH CENTRAL KS. CLOUDS WERE BEGINNING TO CLEAR FROM SOUTH TO NORTH AND WILL CLEAR IN TIME TO PROVIDE SOME INSTABILITY SO MORE THUNDERSTORMS RATHER THAN SHOWERS CAN BE EXPECTED. SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY SUNDAY MORNING. SKIES WILL BEGIN TO CLEAR AND STRONG WARM ADVECTION WILL BRING TEMPS BACK UP INTO THE LOWER TO MID 90S. SALLY MONDAY-TUESDAY...500MB PATTERN INITIALLY DEFINED BY WESTERN TROUGHING WITH AN EVENTUAL CUTOFF LOW WEST OF THE SO CAL COAST...AND NEARLY STAGNANT CLOSED LOW JUST OFF THE COAST OF THE MID-ATLANTIC STATES. CENTRAL CONUS REMAINS UNDER THE INFLUENCE OF AMPLIFYING UPPER RIDGE. THEREFORE...HOT AND HUMID CONDITIONS WILL PREVAIL FOR THE START OF THE WORKWEEK...WITH ABUNDANT SUNSHINE LIKELY EACH OF THESE DAYS. MID TO UPPER 90S HIGHS LOOK TO BE RIGHT ON TRACK. IF THE GROUND IS ABLE TO DRY OUT A BIT THESE DAYS...SOME 100F READINGS ARE POSSIBLE ACROSS THE WESTERN PORTION OF THE FORECAST AREA. WEDNESDAY-SATURDAY...SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN STREAM MIDWEEK...AND DRAGS A COLD FRONT INTO THE PLAINS STATES. WITH ONLY MODEST FORCING AND DIFFUSE LL CONVERGENCE...OPTED TO KEEP FORECAST DRY WEDNESDAY. BY THURSDAY...FRONT LIFTS BACK NORTH AS A WARM FRONT...AND WARM ADVECTION MAY SPARK SHOWERS AND THUNDERSTORMS. MAINTAINED SLIGHT CHANCE POPS. THEREAFTER...CLOSED LOW OFF THE WESTERN CONUS EJECTS EASTWARD AS NORTHERN STREAM LOW DIGS INTO THE PAC NORTHWEST. THIS SERVES TO DAMPEN THE CENTRAL CONUS RIDGE...AND SEND A SECOND FRONT INTO THE REGION. TIMING WITH THIS FEATURE STILL IN QUESTION...BUT PASSAGE OF SHORTWAVE TROUGH AND PROXIMITY OF SFC BOUNDARY...SLIGHT CHANCE POPS ARE WARRANTED FRIDAY NIGHT-SATURDAY. HOT AND MUGGY CONDITIONS PERSIST THROUGH THE END OF THE WEEK...WITH 90+ MAX TEMPS EXPECTED THROUGH THE DURATION OF THE WORK WEEK. KONOP && .AVIATION... VFR WILL BE THE PREVAILING CONDITION THROUGH THE TAF PD WITH OCCASIONAL MVFR IN RAIN. A WMFT STRETCHED ACROSS CENTRAL KS WITH SHOWERS AND ISOLATED TSRA ALONG AND JUST SOUTH OF THE BOUNDARY. THIS BATCH OF SHOWERS WILL COME TO AN END THIS EVENING. TIME HEIGHT SECTIONS SHOW SOME LINGERING MID LEVEL MOISTURE SO A SOME CLOUDS WILL LINGER OVERNIGHT. DEPENDING ON HOW MUCH CLOUD COVER THERE IS AROUND SUNRISE THERE IS SOME POTENTIAL FOR A FEW HOURS OF FOG AS BUFKIT LLVL SPECIFIC HUMIDITIES INCREASE. WIND MAY BE TOO STRONG FOR FOG FORMATION SO WILL LEAVE IT OUT OF THE TAFS FOR NOW. SALLY && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 20, 3:45 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT SAT JUN 20 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-212045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 345 PM CDT SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS THE PRIMARY WEATHER HAZARDS. HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ON MONDAY THROUGH WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jun 20, 4:31 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 431 PM CDT SAT JUN 20 2009 KSZ037-054-202200- LYON-MORRIS- 431 PM CDT SAT JUN 20 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST MORRIS AND NORTHWEST LYON COUNTIES... THROUGH 500 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS SOUTHEAST MORRIS AND NORTHWEST LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND BRIEF HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS DUNLAP...BUSHONG AND ALLEN. STAY ALERT TO THE WEATHER IN CASE A WARNING NEEDS TO BE ISSUED.
Special weather statement, Jun 20, 5:54 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 554 PM CDT SAT JUN 20 2009 KSZ055-058-202330- COFFEY-OSAGE- 554 PM CDT SAT JUN 20 2009 ...SIGNIFICANT WEATHER ALERT FOR OSAGE AND COFFEY COUNTIES... THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTHERN OSAGE AND NORTHERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BETO JUNCTION...WAVERLY AND MELVERN. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 167 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Jun 20, 6:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT SAT JUN 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM FUNNEL CLOUD 4 W WAVERLY 38.39N 95.68W
06/20/2009 COFFEY KS LAW ENFORCEMENT
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:18 PM CDT | Areal Flood Advisory | TOP | Lyon | 43 min |
| Jun 20, 6:09 PM CDT | Tornado Warning | TOP | Anderson, Coffey, Franklin, Osage | 36 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.